Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Feb 6, 2004, 3:41 PM EST for 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2004, 3:41 PM EST (20:41 UTC)
- Expired
- Feb 6, 2004, 7:45 PM EST
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Augusta County, VA, City of Staunton, VA, City of Waynesboro, VA, Highland County, VA, Nelson County, VA
The radar
The Roanoke radar (KFCX), 163 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 401 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 062043
FFWLWX
VAC015-091-125-790-820-070045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 PM EST FRI FEB 6 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
NELSON COUNTY IN CENTRAL VIRGINIA
AUGUSTA COUNTY IN WESTERN VIRGINIA
CITY OF STAUNTON IN WESTERN VIRGINIA
CITY OF WAYNESBORO IN WESTERN VIRGINIA
HIGHLAND COUNTY IN WESTERN VIRGINIA
* UNTIL 745 PM EST.
* AT 341 PM EST...RADAR INDICATED AN AREA OF RAIN AND EMBEDDED
THUNDERSTORMS MOVING INTO HIGHLAND...AUGUSTA AND NELSON COUNTIES
FROM THE WEST. RADAR AND RAIN GAUGE ESTIMATES SUGGEST 1.5 TO 2
INCHES OF RAIN HAS ALREADY OCCURRED...AND ANOTHER 1/2 TO 1 INCH
CAN BE EXPECTED WITH THIS ACTIVITY AS IT MOVES EAST. FLOODING OF
SMALL CREEKS...STREAMS AND TRIBUTARIES IS EXPECTED THIS EVENING.
IN ADDITION RAPID RISES WILL LIKELY CAUSE ICE JAMS WHICH WILL ONLY
WORSEN ANY ONGOING FLOODING.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE CRIMORA...STAUNTON...WAYNESBORO...SHERANDO...SHIPMAN AND
WINTERGREEN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3861 7964 3829 7985 3785 7911 3758 7887
3768 7868 3805 7886 3823 7878 3836 7909
3848 7923 3837 7931 3847 7948 3858 7962
$$
MANNING1 follow-up statement
000 WGUS71 KLWX 070053 FFSLWX VAC015-091-125-790-820-070145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 752 PM EST FRI FEB 6 2004 ...FLASH FLOOD WARNINGS HAVE EXPIRED... AT 752 PM...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAD MOVED EAST OF THE SHENANDOAH VALLEY. SOME PONDING OF WATER AND HIGH STANDING WATER WILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS...BUT ADDITIONAL FLOODING IS NOT EXPECTED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 11:50 AM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Feb 6, 11:50 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EST FRI FEB 6 2004
...WINTER STORM WARNING/ADVISORY CONTINUE...
WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE SOUTHERN PLAINS SLOWLY
LIFTING TOWARDS THE NORTHEAST AS AN UPPER LEVEL JET CONTINUES TO
MOVE OUT OF THE BASE OF THE TROUGH TOWARDS THE OHIO VALLEY. 14Z
SURFACE ANALYSIS REVEALS A WAVE ALONG A COASTAL BOUNDARY ACROSS
CENTRAL ALABAMA...WITH THE NEXT COLD FRONTAL BOUNDARY STRETCHING
FROM CLEVELAND SOUTH INTO THE TENNESSEE VALLEY.
KIAD AND REGIONAL ACARS SOUNDINGS INDICATE +5 TO +8C TEMPERATURES IN
THE 800 TO 950MB LAYER...WITH A SHALLOW NEAR SURFACE LAYER AT OR
SLIGHTLY BELOW FREEZING. HIGHER VERTICAL VELOCITIES HAVE OVERSPREAD
THE FORECAST AREA THIS MORNING...ALLOWING SOME
LOCATIONS...ESPECIALLY THE HIGHER TERRAIN TO WARM WELL ABOVE
FREEZING. COMBATING THIS PROCESS FURTHER EAST IS COLD AIR BEING
REINFORCED BY INCREASING FRONTOGENESIS ALONG THE COASTAL BOUNDARY
WITH PRESSURE FALLS OF 4-5MB NEAR THE DELMARVA. INCREASINGLY
CONVERGENT WINDS ALONG THIS BOUNDARY CLEARLY DEMONSTRATES THIS
PROCESS. THEREFORE AM GOING WITH MORE OF A PERSISTENCE APPROACH FOR
THE AFTERNOON HOURS...WITH RAIN AND POCKETS OF FREEZING RAIN WHERE
TEMPERATURES NEAR FREEZING REMAIN.
WE WILL CONTINUE TO MONITOR RIVERS FOR POSSIBLE ICE JAM DEVELOPMENT
WITH WARMING TEMPERATURES AND MODERATE LIQUID PRECIPITATION. ALSO A
CONCERN IS BLOCKAGE OF DRAINAGE WAYS DUE TO SNOW AND
ICE...ESPECIALLY IN THE URBAN AREAS WEST OF THE BLUE RIDGE.
ROGOWSKI
&&
.LWX...
DC...FLOOD WATCH FOR ZONE DCZ001.
WINTER WEATHER ADVISORY THROUGH 4PM FOR ZONE DCZ001.
MD...WINTER STORM WARNING THROUGH 4PM FOR ZONES MDZ002>005.
FLOOD WATCH FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014.
WINTER WEATHER ADVISORY THROUGH 4PM FOR ZONES
MDZ006>007...MDZ009>011...MDZ013>014...MDZ016.
VA...WINTER STORM WARNING THROUGH 4PM FOR ZONES VAZ021...VAZ025>031.
FLOOD WATCH FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WINTER WEATHER ADVISORY THROUGH 4PM FOR ZONES
VAZ036>042...VAZ050>057.
WV...WINTER STORM WARNING THROUGH 4PM FOR ZONES WVZ048>055.
FLOOD WATCH FOR ZONES WVZ048>055.
MARINE...NONE.Hazardous weather outlook, Feb 6, 12:05 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1205 PM EST FRI FEB 6 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071100- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- .DAY ONE... A WINTER STORM WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR AREAS WEST OF THE BLUE RIDGE AND NORTH CENTRAL MARYLAND. A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF NORTHERN VIRGINIA AND THE CENTRAL FOOTHILLS THROUGH THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR ALL EXCEPT LOWER SOUTHERN MARYLAND. .DAYS TWO THROUGH SEVEN... WINTRY WEATHER IS POSSIBLE LATE TUESDAY THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO E-MAIL OR CALL IN PRECIPITATION REPORTS THROUGHOUT THIS EVENT. MANNING
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.